Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Wilmington, OH

March 28, 2020Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 28, 2020, 12:59 PM EDT for Ripley County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 12:59 PM EDT (16:59 UTC)
Expired
Mar 28, 2020, 1:30 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

076 
WUUS51 KILN 281659
SVRILN
INC137-281730-
/O.NEW.KILN.SV.W.0013.200328T1659Z-200328T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
1259 PM EDT Sat Mar 28 2020

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Ripley County in southeastern Indiana...

* Until 130 PM EDT.

* At 1259 PM EDT, a severe thunderstorm was located over North
  Vernon, moving east at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible.

* Locations impacted include...
  Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Versailles
  Lake, Otter Village, Ballstown, Penntown, Interstate 74 at State
  Route 101 and New Marion.

This includes I-74 in Indiana between mile markers 153 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3931 8507 3903 8512 3897 8544
TIME...MOT...LOC 1659Z 255DEG 46KT 3904 8561 

HAIL...1.00IN
WIND...<50MPH
 
$$

KC
2 follow-up statements
764 
WWUS51 KILN 281703
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
103 PM EDT Sat Mar 28 2020

INC137-281730-
/O.CON.KILN.SV.W.0013.000000T0000Z-200328T1730Z/
Ripley IN-
103 PM EDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR RIPLEY COUNTY...

At 102 PM EDT, a severe thunderstorm was located near North Vernon,
moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Versailles Lake,
Otter Village, Ballstown, Penntown, Interstate 74 at State Route 101
and New Marion.

This includes I-74 in Indiana between mile markers 153 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3931 8507 3903 8512 3897 8544
TIME...MOT...LOC 1702Z 255DEG 46KT 3905 8555 

HAIL...1.00IN
WIND...60MPH
 
$$

KC
414 
WWUS51 KILN 281713
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
113 PM EDT Sat Mar 28 2020

INC137-281730-
/O.CON.KILN.SV.W.0013.000000T0000Z-200328T1730Z/
Ripley IN-
113 PM EDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR RIPLEY COUNTY...

At 113 PM EDT, a severe thunderstorm was located near Osgood, moving
east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Versailles Lake,
Otter Village, Ballstown, Penntown, Interstate 74 at State Route 101
and New Marion.

This includes I-74 in Indiana between mile markers 153 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3931 8507 3905 8512 3899 8544
TIME...MOT...LOC 1713Z 255DEG 46KT 3909 8538 

HAIL...1.00IN
WIND...60MPH
 
$$

KC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:25 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 28, 10:25 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1025 AM EDT Sat Mar 28 2020

.SYNOPSIS...
A warm front will lift north of the area this morning. This will
allow for very warm temperatures, although with a continued
chance of showers and thunderstorms, until a cold front sweeps
across the region late tonight. Windy conditions will follow on
Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A shortwave trough is ejecting into the central US from the desert
southwest and leading to cyclogenesis in the central Plains. East of
the deepening surface cyclone, a warm front has pushed north of the
forecast area into northern Ohio. Thunderstorms have been observed
along and just north of the warm front clipping Mercer, Auglaize,
and Hardin counties. The convection has been elevated in nature.
Thus, the main threat has been hail. The storms associated with the
warm front are expected to continue progressing north of the area
today.

Breezy southerly winds in the warm sector east of the cyclone will
help to usher in warm and moist air into the area today. Dew points
are forecast to reach the low to mid 60s areawide with highs near 80
by the Ohio River and middle 70s across central Ohio/eastern
Indiana. Any breaks in the cloud cover could lead to highs being a
couple degrees warmer than currently forecast.

As surface temperatures warm and dew points rise today there may be
a developing threat for thunderstorms as instability develops. A
warm layer aloft around 750 hPa was observed on the 1200Z ILN
sounding and this CAP would help to inhibit deep, moist convection,
as forcing approaches later today, but the warm layer aloft should
erode as the day progresses. As the warm layer weakens, it would not
take much to have thunderstorms form this afternoon in the presence
of 1000+ J/kg of surface based CAPE. The shear profile is also
forecast to be supportive of severe weather (all threats) with a
straight line hodograph containing speed shear. The main forecast
challenge is determining whether or not storms will be present due
to lack of a strong forcing mechanism later today. Currently,
forecasting a slight chance to a chance for thunderstorms given the
destabilizing environment today with the low approaching from the
west and the warm front lifting north.

Previous discussion...
Showers and thunderstorms moving across
the northern half of Indiana will continue northeast with the
low level jet. This activity may still impact west central Ohio
with some heavier rainfall. So the flash flood watch remains in
effect into the morning.

Once this convection moves through, the low level jet weakens.
However, an axis of very high moisture will linger across the
forecast area stretching east northeast to west southwest.
Temperatures will warm substantially resulting in a
destabilizing atmosphere. Past several runs of the HRRR have
been trending towards scattered convection developing along this
axis.

Temperatures will be very warm, ranging from the upper
60s in parts of west central Ohio to lower 80s along and south
of the Ohio River.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Expect the warm sector to have a minimum of activity during the
evening. But showers and storms will move across the area after
midnight along and ahead of a cold front that will sweep across
the region late tonight. While there will be plenty of shear,
instability will be decreasing by the time activity moves into
the area. It is not even clear how expansive precipitation will
be as some CAMs are indicating that little may be occurring this
far east. Any storms that can remain robust will have some
severe potential with damaging wind the main threat given fairly
straight hodographs and linear forcing.

In the wake of the front there will be an initial surge of cold
air advection, but then that becomes rather weak later in the
day. But there will be some sun allowing for mixing. This in
association with a tightening pressure gradient will result in
a substantial increase in winds during the morning. It will
remain windy through the remainder of the day with northwest
counties near wind advisory criteria.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
On Sunday evening, stacked low pressure will be centered over the
northern lower peninsula of Michigan. Deep-layer WSW flow will be in
place across the Ohio Valley, and gusty winds from Sunday afternoon
will be gradually subsiding. Pseudo-zonal flow will remain in place
through Monday, with a north-to-south temperature gradient in place,
with highs ranging from around 50 to the lower 60s. A secondary
frontal boundary is expected to move south into the region on Monday
night. This will allow Tuesday to be the coolest day of the extended
forecast period, with max temps in the upper 40s to mid 50s. Through
the rest of the period, max temps should rebound more solidly into
the 50s -- seasonable for early April.

The main chance for precipitation during the extended forecast
period will be from Tuesday morning through Wednesday morning.
Attention will turn to a shortwave moving east across the central
part of the CONUS. This wave will also develop a surface low, which
will move east across the southern tier of states on Tuesday, and
then northeast into the mid-Atlantic region on Tuesday night. Lift
ahead of these features will eventually spread precipitation into
the Ohio Valley on Tuesday, continuing into Wednesday, with fairly
strong model agreement in a period of rain -- especially across the
southern half of the ILN forecast area on Tuesday evening. There has
been some model variability with regards to how quickly this system
exits the area on Wednesday, but the trend toward more rapid drying
out has been apparent, and thus PoPs have been shaved back
considerably on Wednesday. It remains possible that some low-level
moisture could remain in place and contribute to a low chance of
showers or drizzle on Wednesday. With too little instability to
support a chance of thunder, and no signs of heavy rain, this system
is not expected to bring any significant impacts to the area.

Late in the week, there are signs that a large upper low will be
moving ESE across the northern tier of states, which may have some
impact to the weather in the Ohio Valley by late Thursday or Friday.
As of now, there is a significant amount of model variability with
regards to this system, so forecast confidence remains low beyond
Thursday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Visibility restrictions at KLUK will dissipate early. Otherwise
VFR will prevail early in the TAF period with winds gradually
increasing and veering to the southwest. Guidance has been
trending to a stronger signal that at least scattered convection
will occur during the day, but there is still a fair bit of
uncertainty whether this will occur. So have included a several
hour period of VCTS at all sites. Ceilings that develop during
this time frame may fall to MVFR. After 21Z expect any ceilings
to be lifting and convective activity may be decreasing. A cold
front will sweep across the terminals late in the TAF period.
There may be convection occurring along and ahead of this front.
Winds will become gusty after the front passes.

OUTLOOK...Wind gusts 30 kt or higher will occur on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Campbell
SHORT TERM...
LONG TERM...Hatzos
AVIATION...
Hazardous weather outlook, Mar 28, 10:25 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1025 AM EDT Sat Mar 28 2020

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>072-077>080-291430-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Hamilton-Clermont-Brown-Highland-
1025 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are forecast this afternoon. A
few storms may be strong to severe with damaging winds and large
hail.

Additional showers and thunderstorms will then move across the area
after midnight. There is the potential for a few storms to be severe
with damaging straight-line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts of 40 to 50 mph are expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

INZ080-KYZ089-090-094>100-OHZ073-074-081-082-088-291430-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-Ross-Hocking-Adams-Pike-Scioto-
1025 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and South Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area after midnight.
There is the potential for a few storms to be severe with damaging
straight-line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts up to 40 mph are expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

In the hours before

Special weather statement, Mar 28, 12:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Sat Mar 28 2020

INZ050-058-059-281715-
Fayette IN-Union IN-Wayne IN-
1244 PM EDT Sat Mar 28 2020

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...
NORTHERN UNION AND NORTHERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA
UNTIL 115 PM EDT...

At 1244 PM EDT, radar indicated a thunderstorm near Dublin, moving
northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...

Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Dublin,
Waterloo, Abington, East Germantown, Spring Grove, Boston, Mount
Auburn, Whitewater, Richmond Municipal Airport, Witts Station, Mettel
Field, Middleboro, Clifton, Interstate 70 at Exit 145, Bentonville
and Philomath.

This includes I-70 in Indiana between mile markers 141 and 156.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3978 8530 3979 8522 3981 8522 3995 8481
      3971 8482 3963 8527 3969 8530
TIME...MOT...LOC 1644Z 245DEG 47KT 3973 8520

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:44 PM EDTSpecial Weather StatementILNWayne31 min
Mar 28, 12:55 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne35 min
Mar 28, 1:27 PM EDTSpecial Weather StatementILNDearborn48 min
Mar 28, 3:29 PM EDTWind AdvisoryILNFayette, Franklin, Union, Wayne29 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.